Minnesota, 2025

Tornadoes and Flash Flooding in Minnesota, June 16 to 21, 2025

June 16 to 21, 2025 · NWS DLH · 17 events in 4 counties and zones

An area of low pressure moved from eastern South Dakota to Lake Superior on the 16th. As the low tracked to the northeast, it lifted a warm front into central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of low pressure moved from eastern South Dakota to Lake Superior on the 16th. As the low tracked to the northeast, it lifted a warm front into central Minnesota. To the south of the warm front and to the east of a cold front, a very warm and moist unstable airmass was in place. Morning thunderstorms across the region left cloud cover in place over much of the Northland, but areas of clearing were able to develop in the vicinity of the low across the central part of the state. This heating led to rapid destabilization and the development of low-topped supercells in central Minnesota. Low level winds were strong and somewhat veered leading to a good environment for tornadoes early in a storm's lifecycle. As a broken line of storms moved in to the Brainerd Lakes area, one storm produced a large EF-1 tornado that began near Casino and moved over Gull Lake before dissipating shortly after moving back onto land near Minnesota Highway 371 just north of Brainerd. This tornado was well documented by chasers in the area. The storm cycled and produced another EF-1 tornado that touched down to the west of Merrifield and moved to the east through the northern part of town and into an inaccessible area along the Mississippi River before ended in Cuyuna State Park along the north shore of Huntington Mine Lake. Extensive tree damage was observed with both tornadoes with many being snapped some ten to 20 feet above the ground. Other areas of tree damage were reported as the line of storms progressed to the east, but no additional tornadoes were found. Some minor flash flooding was reported across the Iron Range as well with this activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 16, 11:41 AM CST, 3 hours 40 minutes earlier. Its key messages:

  • A conditional threat for strong to severe thunderstorm chances for this afternoon and evening.
  • Tuesday onward, occasional rain chances, especially later this week into the weekend.
  • Seasonably warm temperatures through the week. Some warm to hot temperatures in the 80s possible next weekend.
Area forecast discussion, Jun 16, 11:41 AM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1241 PM CDT Mon Jun 16 2025

.KEY MESSAGES...

- A conditional threat for strong to severe thunderstorm
  chances for this afternoon and evening.

- Tuesday onward, occasional rain chances, especially later this
  week into the weekend.

- Seasonably warm temperatures through the week. Some warm to
  hot temperatures in the 80s possible next weekend.

&&

.DISCUSSION...
Issued at 236 AM CDT Mon Jun 16 2025

The primary forecast concern remains the potential for severe
thunderstorms later this afternoon and into the evening hours.
Model guidance has come into better agreement, but significant
uncertainties persist, particularly regarding the role of
prevalent low level clouds, an inversion, and the impact of
local-scale features.

A subtle shortwave trough will glide through the Upper Midwest,
with an associated surface cold front scheduled to sweep across
the region this evening. Ahead of this system, morning showers
and some elevated, non-severe thunderstorms will move through
parts of the Northland. This initial round of convection, while
spotty, has likely reinforced a capping inversion in the lower
atmosphere. The strength and persistence of this cap is the
primary source of uncertainty for the afternoon forecast. If the
cap holds strong, it could suppress or delay widespread
thunderstorm development. Furthermore, the stable lake layer
will act as a local check on instability for communities
immediately adjacent to the lake.

Despite these limiting factors, a plume of very warm and moist
air, with surface dewpoints climbing into the upper 60s, will
surge northward. MLCAPE values potentially reaching 1500-2500
J/kg will brush the southern portion of our forecast area. Mid-
level lapse rates are steepening to 7-8 C/km, contributing to a
strong to severe storm thermodynamic environment.

The kinematic setup is also impressive. Moderate to strong
deep-layer shear (40-50 kts) and favorably veering low-level
winds will support organized convection, including the potential
for discrete supercells if clouds manage to clear which I think
is unlikely. However, if they do clear, the initial storm mode
will likely be individual supercells, posing a threat of very
large hail (potentially 2 inches or more in diameter) and
tornadoes. The greatest threat for this activity remains across
our southern counties, from the Brainerd Lakes to Hinckley and
into northwest Wisconsin, where the instability and shear are
expected to be most pronounced. This area aligns with the SPCs
Enhanced Risk (level 3 of 5) for severe thunderstorms. As the
evening progresses, these discrete cells may merge into a line
or clusters, with the primary threat transitioning to damaging
winds though I think by this time lack of CAPE will be a
limiting factor.

For areas farther north, including the Iron Range and the North
Shore, the severe threat is more conditional and expected to be
lower due to the stabilizing influence of the lake and less
robust instability. However, any storms that can become
established in this region could still produce hail and strong
wind gusts.

We will continue to monitor satellite and radar trends closely.
Any sustained breaks in the cloud cover could lead to a rapid
increase in the severe weather threat. Stay weather aware this
afternoon and evening.

The cold front will exit the region late tonight, ushering in a
much quieter pattern for Tuesday. Northwest flow will bring
drier and slightly cooler air into the region. Expect mostly
sunny skies with some diurnal cumulus development.

The extended forecast period looks to be relatively quiet and
pleasant though isolated diurnal non-severe thunderstorms will
likely be a threat most days. An upper-level ridge will build
over the region, leading to generally dry conditions and a
warming trend through the end of the week. High temperatures
will be in the 70s on Wednesday and climb into the 80s for many
locations by the weekend while cooler by the lake will be an
ongoing theme.

The weekend appears to be warm, but there are some hints that
it could be stormy as a strong LLJ inches into the Northland.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1232 PM CDT Mon Jun 16 2025

Thunderstorms are abundant this afternoon, with the current
cluster of storms near BRD. More storms will form in the
Northland throughout the afternoon, with potential IFR
visibilities with the heaviest precipitation. Storms near BRD
currently have the greatest potential of being severe, with
damaging winds, hail up to 2 inches, and a tornado or two are
possible. The greatest likelihood of passing storms over each
terminal are laid out in TEMPO groups. There is the potential
for more fog tonight as well after the storms, but uncertainty
is high at the moment.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 236 AM CDT Mon Jun 16 2025

East winds today ahead of an approaching low pressure system,
remaining in the 10 to 15 knot range for speeds. Waves will
remain in the 1 to 2 foot range. A cold front will move through
the area this evening, causing winds to veer to the west tonight
into Tuesday. Wind speeds may bump up to around 15 knots for a
few hours this evening before diminishing again to 10 to 15
knots. Waves should remain in the 1 to 2 foot range through
Tuesday. A line (or two) of thunderstorms is expected to impact
the waters this afternoon/evening.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...Wolfe
AVIATION...KML
MARINE...Wolfe
Hazardous weather outlook, Jun 16, 2:08 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
308 PM CDT Mon Jun 16 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-172015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
308 PM CDT Mon Jun 16 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered strong to severe thunderstorms are possible this
afternoon and evening. Large hail and damaging winds are the main
threats while a tornado or two are also possible. There is also a
low threat for flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated non-severe storms will be possible most afternoons and
evenings this week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is likely this afternoon and evening.

LSZ121-140>148-150-172015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
308 PM CDT Mon Jun 16 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Isolated to scattered strong to severe storms are possible this
afternoon and evening. Large hail, gusty winds, and cloud- to-
water lightning are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated afternoon thunderstorms will be around for most of the
week.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The Duluth radar (KDLH), 184 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 flash flood, 3 tornado, 2 hail. Local standard time, as filed.

Tornado, Cass

When
June 16, 3:21 PM CST to 3:41 PM CST
Where
Cass County, 7.55 mi NNW of Pillager to 2.47 mi E of East Gull Lake
Rating
EF1
Path length
10.75 mi
Path width
400 yd
Continued into
Crow Wing, Mn (DLH)
Reported by
NWS Storm Survey
Coordinates
46.430, -94.544

First of two tornadoes from a severe thunderstorm that crossed through Cass and Crow Wing Counties. The tornado began just north of Casino, Minnesota, and moved northeasterly for about 3.75 miles before taking an easterly turn near the end of Home Brook Lane on the south end of Hardy Lake. It then traveled east-southeast for about 7 miles and crossed into Crow Wing County while over Gull Lake. The tornado continued into Crow Wing County for about three-quarters of a mile moving back on shore then dissipating after crossing Sea Gull Road NW at 1643 CDT. Damage along the path was mainly limited to hardwood and softwood trees that were snapped about 10 to 20 feet up (DI 27/28, DOD 4). Near the beginning of the tornado, it moved across a homestead causing roof damage to the attached garage of a home and pushed the entire unanchored garage structure about one foot (DI 1, DOD 4).

Hail, Cass

When
June 16, 3:39 PM CST to 3:41 PM CST
Where
Cass County, 0.69 mi S of Lake Shr
Measured
1.25 in hail
Reported by
Public
Coordinates
46.510, -94.350

Hail, Cass

When
June 16, 3:40 PM CST to 3:42 PM CST
Where
Cass County, 1.18 mi SW of Lake Shr
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.510, -94.370

Tornado, Crow Wing

When
June 16, 3:41 PM CST to 3:43 PM CST
Where
Crow Wing County, 5.21 mi SW of Lake Hubert to 4.71 mi SW of Lake Hubert
Rating
EF1
Path length
0.71 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
46.447, -94.328

First of two tornadoes from a severe thunderstorm that crossed through Cass and Crow Wing Counties. The tornado began just north of Casino, Minnesota, and crossed into Crow Wing County about 5.25 miles southwest of Lake Hubert while over Gull Lake. The tornado continued into Crow Wing County for about three-quarters of a mile moving back on shore then dissipating after crossing Sea Gull Road NW at 1643 CDT. Damage along the path was mainly limited to hardwood and softwood trees that were snapped about 10 to 20 feet up (DI 27/28, DOD 4).

Tornado, Crow Wing

When
June 16, 3:46 PM CST to 4:12 PM CST
Where
Crow Wing County, 2.41 mi SSE of Lake Hubert to 0.77 mi NNW of Ironton
Rating
EF1
Path length
10.9 mi
Path width
900 yd
Reported by
NWS Storm Survey
Coordinates
46.467, -94.232

This is the second of two tornadoes that were observed and produced damage from a severe thunderstorm. The tornado developed along Moody Lane, just east of Crimson Lane, and moved northeast for about 1.5 miles before turning east-southeast near the south end of Mollie Lake. The tornado then tracked east-southeast for about 3.8 miles before turning east-northeast just after crossing Rebel Road. The tornado then continued across the Mississippi River and into Cuyuna Lakes State Park for about 5.6 miles before dissipating along the north shore of Huntington Mine Lake. Damage along the path of this tornado was almost entirely tree damage with hardwood and softwood trees snapped about 10 to 20 feet above the ground (DI 27/28, DOD 4). Extensive tree damage was observed along Sugar Bush Trail North west of Merrifield with the road completely blocked by fallen trees for a time. The maximum width of the tornado was 900 yards near the south end of Mollie Lake.

Flash Flood, St. Louis

When
June 16, 5:00 PM CST to 11:00 PM CST
Where
St. Louis County, 0.47 mi W of Kelly Lake to 0.43 mi W of Kelly Lake
Cause
Heavy Rain
Reported by
Public
Coordinates
47.420, -93.010

Water to a depth of 6 inches was covering road intersections and nearby grassy surfaces in Kelly Lake.

Thunderstorm Wind, St. Louis

When
June 16, 5:16 PM CST to 5:19 PM CST
Where
St. Louis County, Hibbing
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.420, -92.950

An approximately 8-inch diameter pine tree was down along with multiple other branches.

Thunderstorm Wind, St. Louis

When
June 16, 5:27 PM CST to 5:29 PM CST
Where
St. Louis County, 0.83 mi NW of Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.540, -92.540

A large limb was broken off a mature tree.

Thunderstorm Wind, St. Louis

When
June 16, 5:29 PM CST to 5:32 PM CST
Where
St. Louis County, 0.83 mi NW of Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.540, -92.540

A large tree branch, several inches in diameter, was broken off a mature tree.

Flash Flood, Itasca

When
June 16, 6:00 PM CST to 11:00 PM CST
Where
Itasca County, 0.69 mi S of Calumet to 0.49 mi SSE of Calumet
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.320, -93.280

Report of water over the roadway at the intersection of US-169 and Gary Street with the flooding receding as of midnight.

Flash Flood, St. Louis

When
June 16, 6:30 PM CST to 11:00 PM CST
Where
St. Louis County, 1.15 mi NE of Eveleth to 0.93 mi ENE of Eveleth
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
47.484, -92.536

Water was over Old Highway 53 along with a minor washout of road surface. Highway 53 was being routed down Old Highway 53. Highway 53 was not only flooded over but the current was so strong coming down that hill that car tires were slipping.

Flash Flood, St. Louis

When
June 16, 7:00 PM CST to June 17, 12:00 AM CST
Where
St. Louis County, 1.38 mi S of Ruby Jct to 1.85 mi SE of Hibbing
Cause
Heavy Rain
Reported by
Public
Coordinates
47.410, -92.920

Streets were flooded above curbs on the east side of Hibbing.

Flash Flood, St. Louis

When
June 16, 7:00 PM CST to June 17, 12:00 AM CST
Where
St. Louis County, 0.47 mi W of Virginia to 0.32 mi WSW of Virginia
Cause
Heavy Rain
Reported by
Public
Coordinates
47.520, -92.540

Streets were flooded with water up to the rims of an SUV about 5 inches deep.

Thunderstorm Wind, St. Louis

When
June 21, 12:14 AM CST to 12:16 AM CST
Where
St. Louis County, 1.16 mi SW of Allen
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
47.510, -92.140

A tree fell on powerlines and was partially on a house roof as well.

Thunderstorm Wind, St. Louis

When
June 21, 12:39 AM CST to 12:41 AM CST
Where
St. Louis County, 0.83 mi NW of Fraser
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.490, -92.880

A large tree was partially blocking road with another tree partially on guide wires.

Thunderstorm Wind, Crow Wing

When
June 21, 12:53 AM CST to 12:56 AM CST
Where
Crow Wing County, 0.84 mi NW of Cross Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.680, -94.130

A dozen trees were on roadways and three trees were down on powerlines in the community of Crosslake.

Thunderstorm Wind, St. Louis

When
June 21, 2:00 AM CST to 2:02 AM CST
Where
St. Louis County, 4.25 mi NNW of (Dlh)duluth Intl Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.910, -92.220

A tree fell on a powerline and briefly started a grass fire that was put out by rain.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyThe tornado archive for Minnesota, 2025Warnings in Minnesota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267905, 1267878, 1267877, 1267948, 1267952, 1268160, 1267879, 1267880, 1267881, 1268162, 1268163, 1268252, 1268254, 1267896, 1267886, 1267884, 1267897.